consultant today

ok, not sure what am talking about here so will say it as the cons did.3 yrs ago richardhad a transfer of 50, now its 30. not sure what that means for a start. he said that because he had ipf and copd the chances of being able to stop the decline were very few, but if he was willing to try some drugs he had nothing to lose. they won't make him feel any better, and they prob won't work but again he's nothing to lose. the cons has put him on 10 mg of prednisolone daily and 1800mg of acetylcystein daily for a 3 month trial period, and he has to ask the gp for tablets to combat osteoporhosis. seeing the cons again in 3 months, so here goes. he gave me his secretaries direct line in case of any problems. so off we go, if anyone understands any of this, you are one up on me.

13 Replies

oldestnewest
  • Maintenance dose of steroids (prednisolone) reduces inflammation inside the lungs, the osteoporhosis is a side affect of steroids taking pills to protect the stomach is often recommended, the 1800mg of acetylcystein is to try and help keep any infections from making his condition any worse. With good luck it will keep him well for as long as possible, though it will be hard to say how much benefit he gets it is between a rock and a hard place and doing something is better than nothing imho.

  • Hi Amagran

    I specifically asked about my transfer at my last visit to see the consultant because mine too had dropped. I think, and I can't be definitely sure (you will be well aware how difficult it can be to take all this stuff in) that its the amount of oxygen that transfers across into your blood stream (its a specific part of the lung function test). Mine had been at 102 and has dropped to 90 but there are a few reasons why it can drop apart from just a general deterioration. There may be someone else who can explain this better than me.

    As for the drugs Richard has been put on, you never know. I am on pred and ok its a horrible drug with crappy side effects but for lots of people like me its been a real wonder drug - just make sure you get him the calcium tablest. I was put on acetylcystein but had to stop taking it because it made me feel worse (it loosens mucus but I had nothing to loosen so it just made me cough a lot) - again it apparently can work wonders.

    I have everything crossed for you and Richard that these will make a difference.

    mariexx

  • A tip for when you see people at hospitals, ask them to send you a copy of the letter they will send to your GP. This usually gives details of their findings and any treatment advised, so you then have a paper copy and can research what they've put.

    For example, we all know what prednisolone is, but I had to look for acetylcystein as I wasn't sure what that was, I know now.

    It may be as well to call his secretary and ask for a copy of the notes, or a letter, mainly so you know what medication and doses were prescribed and what Richard's state of health is. Explain that it's confusing and worrying enough, without all the long words and trying to remember all that was said.

    Chin up...both of you.

  • Hi amagran there are a few grey areas so wouldn't want to hazard a guess, but could the doc be referring to gas transfer in the lungs? If you can ring the secretary's direct line ask about the osteoporosis drugs he is suggesting, some of them are awful, but he may just get the calcichew supplement, I'd ask for Calcichew D3 Forte, that way he gets some Vitamin D3 with the Calcium. You know of course the prednisolone can cause bone thinning long term, but a 3 months course will be a good trial to see if there is great benefit for Richard and if so you can weigh up the pros and cons with the doc when you go back after the 3 months.

    The acetylcystein is likely to be mucolytic therapy (helps keep mucus manageable.

    Hope all goes well for you both over the next 3 months.

    All good wishes zoee x

  • amagran I understood very little of your post but I am thinking of you and Richard. Difficult times. I hope the new regime works well for him.

  • the instructions in the acetylcystein are all in german, so I googled it, looks like it can cause nausea, he is rarely sick, in 40 yrs can count on one hand and that was because it was hot in the pub, yes I know, poor excuse for being p****d but thats his story haha. As the cons says, if he has nothing to lose he may as well give em a try, but I have to say, his quality of life is of the utmost importance to me now, if he has not got years left, what he has had better be bloody good, and feeling sick all the time is not good at all. I do get copies Gordon so will see when it arrives. thanks all for the replies, into infinity and behond I go with my very own buzz.

  • Here's the instructions, in English, from my local hospital - hope they help, you'll have to cut and paste then remove the quotes as the link will not work due to it having funny characters

    "http://www.dbh.nhs.uk/Library/Patient_Information_Leaflets/WPR32830%20Acetyicisteine.pdf"

  • thanks gordon, this told us everything we need to know.

  • I don't have full understanding of the 'terms and conditions' either amagram, but want to wish Richard, and you, all the best for a good outcome with the new drugs :) xx

  • Didn't understand alot of that myself amagran, but thankfully the good ole folks on here have come to the rescue, so now I understand a bit better. If you and Richard are happy with todays outcome then I am happy for you both. Dads on steroids too and it does make a big difference to his quality of life. As for the other drug, dad has never had it. Will check it out tho. He is going to see a new consultant soon so will be interesting to see what she says.

    You are always positive amagran and have a wicked sense of humour, and both are much needed right now at home. Keep doing what you are doing both, I am really pleased for you xx

  • Hi Amagram

    I have been taking prednesolone and azathioprine since 2007. I have lung fibrosis also but it is not ideopathic in my case because we know it is caused by the auto-immune disease I have, Sjogen's syndrome. My white blood cells which should attack infection instead began to destroy my moisture producing glands ( no tears now; drastically reduced saliva). In recent years they have been attacking my lungs causing the fibrosis.

    As far as I can tell I have had no side effects from the azathioprine ( for me the idea is that this drug dampens down my immune system, hopefully reducing the chance of inflammation which sets up the scarring). The steroids have had the effects we all know about - weight gain (gone up 3 dress sizes) and thinning of the skin and bruising.

    To counteract the bone damage I am precribed 2 Calceos tablets (to chew) each day and 1 Allendronic Acid tablet per week). These seem to have worked ok because I had a bone density scan a couple of months ago and everything was fine.

    Unfortunately I have more recently developed pulmonary hypertension (caused again by those little white blood cells running amok!)as well and have had to start on another drug which seems to be having some side effects but hopefully nothing I can't cope with.

    I do hope your husband will be able to tolerate the medication and that it slows down the advance. Sadly that seems to be the only approach there is for us at the moment.

    Maggie

  • I have Idiopathic Pulmonary Fibrosis and have had it for almost 7 yrs. I've been taking prednisolone and NAC (acetylcysteine ) for 3 years now and never had a problem with it. Its an anti oxident and can be bought over the counter from Holland and Barrett so its not some hard core drug. I also take Cellcept which is another immuno suppressant so I have to try and avoid anyone with coughs and colds because my immune system is poor to non existant, so this time of year its crucial to avoid crowds if possible. Dont forget your Flu jabs next month :-).

    Maureen

  • Sorry - shows how wrong it is to write answers late at night. Before I wrote about taking azathioprine as well as steroids since 2007. I also have taken N-acetylcystene for last three years in addition and again have not had any real side effects from that either. Heartburn can be an isue but I take lansaprosole to counteract that, which seems to work.

    Maggie

You may also like...